×

zbMATH — the first resource for mathematics

A fictitious domain method for Dirichlet problem and applications. (English) Zbl 0845.73078
Summary: We discuss the solution of the Dirichlet problem for a class of elliptic operators by a Lagrange multiplier/fictitious domain method. This approach allows the use of regular grids and therefore of fast specialized solvers for problems on complicated geometries; the resulting saddle-point system can be solved by an Uzawa/conjugate gradient algorithm. In the case of two-dimensional problems, a quasi-optimal preconditioner has been found by Fourier analysis, and numerical experiments confirm its nice scaling properties. The resulting methodology is applied to a nonlinear time-dependent problem, namely the flow of a viscous-plastic medium in a cylindrical pipe, showing the potential of this methodology for some classes of nonlinear problems.

MSC:
74S30 Other numerical methods in solid mechanics (MSC2010)
74C10 Small-strain, rate-dependent theories of plasticity (including theories of viscoplasticity)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Young, D.P; Melvin, R.G; Bieterman, M.B; Johnson, F.T; Samanth, S.S; Bussoletti, J.E, A locally refined finite rectangular grid finite element method, Application to computational physics, J. comp. phys., 92, 1-66, (1991) · Zbl 0709.76078
[2] Bussoletti, J.E; Johnson, F.T; Samanth, S.S; Young, D.P; Burkhart, R.H, EM-TRANAIR: steps toward solution of general 3D Maxwell’s equations, (), 49-72
[3] Buzbee, B.L; Dorr, F.W; George, J.A; Golub, G.H, The direct solution of the discrete Poisson equation on irregular regions, SIAM J. numer. anal., 8, 722-736, (1971) · Zbl 0231.65083
[4] Astrakantsev, G.P, Methods of fictitious domains for a second order elliptic equation with natural boundary conditions, U.S.S.R. comput. math. and math. phys., 18, 114-121, (1978) · Zbl 0394.35028
[5] Marchuk, G.I; Kuznetsov, Y.A; Matsokin, A.M, Fictitious domain and domain decomposition methods, Sov. J. numer. anal. math. modeling, 1, 3-35, (1986) · Zbl 0825.65027
[6] Finogenov, S.A; Kuznetsov, Y.A, Two-stage fictitious component methods for solving the Dirichlet boundary value problem, Sov. J. numer. anal. math. modeling, 3, 301-323, (1988) · Zbl 0825.65080
[7] Proskurowski, W; Widlund, O, On the numerical solution of Helmholtz equation by the capacitance matrix method, Math. comp., 30, 433-468, (1979) · Zbl 0332.65057
[8] O’Leary, D.P; Widlund, O, Capacitance matrix methods for the Helmholtz equation on general three-dimensional regions, Math. comp., 3, 849-879, (1979) · Zbl 0407.65047
[9] Borgers, C, Domain imbedding methods for the Stokes equations, Numer. math., 57, 435-451, (1990) · Zbl 0701.76042
[10] Dinh, Q.V; Glowinski, R; He, J; Kwock, V; Pan, T.W; Periaux, J, Lagrange multiplier approach to fictitious domain methods: application to fluid dynamics and electro-magnetics, (), 151-194 · Zbl 0767.76048
[11] Glowinski, R; Wheeler, M.F, Domain decomposition and mixed finite element methods for elliptic problems, (), 144-172
[12] Glowinski, R; Kinton, W; Wheeler, M.F, Acceleration of domain decomposition algorithms for mixed finite elements by multi-level methods, (), 263-289 · Zbl 0704.65081
[13] Girault, V; Raviart, P, Finite element methods for Navier-Stokes equations, (1986), Springer Berlin
[14] Brezzi, F; Fortin, M, Mixed and hybrid finite element methods, (1991), Springer New York · Zbl 0788.73002
[15] Glowinski, R; Le Tallec, P, Augmented Lagrangian and operator splitting methods in nonlinear mechanics, (1989), SIAM Philadelphia, PA · Zbl 0698.73001
[16] Glowinski, R; Pironneau, O, Numerical methods for the first biharmonic equation and for the two-dimensional Stokes problem, SIAM rev., 21, 167-212, (1979) · Zbl 0427.65073
[17] Buneman, O, A compact non-iterative Poisson solver, () · Zbl 0263.65097
[18] Golub, G.H; Van Loan, C.F, Matric computations, (1983), Johns Hopkins Univ. Press Baltimore, MD
[19] Heller, D, Some aspects of the cyclic reduction algorithm for block tridiagonal linear systems, SIAM J. numer. anal., 13, 484-496, (1976) · Zbl 0347.65019
[20] Hockney, R.W, A fast direct solution of Poisson’s equation using Fourier analysis, J. assoc. comput. Mach., 12, 95-113, (1965) · Zbl 0139.10902
[21] Swartztrauber, P.N; Sweet, R.A, The direct solution of the discrete Poisson equation on a disc, SIAM J. numer. anal., 10, 900-907, (1973) · Zbl 0264.35020
[22] Sweet, R.A, A generalized cyclic reduction algorithm, SIAM J. numer. anal., 11, 506-520, (1974) · Zbl 0253.65061
[23] Sweet, R.A, A cyclic reduction algorithm for solving block tridiagonal systems of arbitrary dimension, SIAM J. numer. anal., 14, 706-720, (1977) · Zbl 0366.65015
[24] Glowinski, R, Numerical methods for nonlinear variational problems, (1984), Springer New York · Zbl 0575.65123
[25] Glowinski, R; Lions, J.L; Trémolières, R, Numerical analysis of variational inequalities, (1981), North-Holland Amsterdam · Zbl 0508.65029
[26] Brezis, H, Monotonicity in Hilbert spaces and some applications to nonlinear partial differential equations and related topics, (), 101-116
[27] Duvaut, G; Lions, J.L, LES inéquations en Mécanique et en physique, (1972), Dunod Paris · Zbl 0298.73001
[28] Kikuchi, N; Oden, J.T, Contact problems in elasticity: A study of variational inequalities and finite element methods, (1988), SIAM Philadelphia, PA · Zbl 0685.73002
[29] Glowinski, R, Finite element methods for the numerical simulation of incompressible viscous flow, (), 219-301 · Zbl 0751.76046
[30] Peaceman, D; Rachford, H, The numerical solution of parabolic and elliptic differential equations, J. SIAM, 3, 28-41, (1995) · Zbl 0067.35801
[31] Dean, E.J; Glowinski, R; Kuo, Y.M; Nasser, M.G, Multiplier techniques for some dynamical systems with dry friction, C.R. acad. sci. Paris, Série I, 314, 153-159, (1992) · Zbl 0747.65046
[32] Wheeler, M.F; Whiteman, J.R, Superconvergent recovery of gradients on subdomains from piecewise linear finiteelement approximations, Numer. methods partial differential equations, 3, 357-374, (1987) · Zbl 0706.65108
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.